Hail, St. Croix
- When
- May 5, 1:34 PM CST to 1:35 PM CST
- Where
- St. Croix County, Star Prairie
- Measured
- 0.88 in hail
- Reported by
- Post Office
- Coordinates
- 45.200, -92.530
A weak cold front was nearly stationary across eastern Minnesota and west central Wisconsin the afternoon of May 5th. with a few reports of nickels and quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A weak cold front was nearly stationary across eastern Minnesota and west central Wisconsin the afternoon of May 5th. Several thunderstorms developed along the cold front and moved northeast across west central Wisconsin and produced numerous reports of pea to dime size hail...with a few reports of nickels and quarters. Some of the observers stated that the hail covered the ground. A few reports of heavy rainfall were also received with amounts as high as 1.78 near Glenwood City. Most of the activity quickly decreased below severe limits during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 5, 12:06 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 106 PM CDT TUE MAY 5 2009 .UPDATE... ADDED 18Z TAF DISCUSSION BELOW. && .PREV DISCUSSION.../ISSUED 250 AM CDT TUE MAY 5 2009/ WELL DEFINED VORT IN SC NODAK MOVING ENE AND CARRYING A SHORTWAVE TROF EXTENDING INTO E NEB WITH RATHER NICE TIGHT 700 MB OMEGA FIELD AHEAD OF SHORTWAVE. MOISTURE SOMEWHAT LIMITED...BUT PWATS HAVE BEEN INCREASING TO AROUND .75 INCH WITH IN SOUTHERLY FLOW AHEAD OF THIS WAVE. SWATH OF SHWRS WITH SOME EMBEDDED THUNDERSTORMS WILL CARRY EASTWARD ACROSS FORECAST AREA REMAINDER OF TONIGHT AND THIS MORNING. SWLY FLOW IN WAKE OF TROF WILL BRING SOME CLEARING ACROSS SW AREAS DURING DAY WITH WEDGE OF 850 MB AIR AROUND 10C WHICH SHOULD BRING TEMPS AT LEAST INTO THE LOWER 70S S OF MN RIVER ALONG WITH DRIER AIRMASS. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AGAIN THIS AFTERNOON IN E CWA WHERE INSTABILITY INCREASES AHEAD OF WEAK SURFACE TROUGH. UPSTREAM TROF NOW COMING ACROSS PACIFIC NW. FAST ZONAL FLOW WILL BRING ANOTHER CHANCE OF CONVECTION TO AREA BY WEDNESDAY MORNING. ASSOCIATED SURFACE TROF WILL MOVE ACROSS WESTERN CWA IN THE MORNING AND ACROSS EASTERN AREAS DURING THE AFTERNOON. SBCAPE INCREASES TO AROUND 1000 J/KG SE MN INTO WI DURING THE AFTERNOON. ACTIVE PATTERN CONTINUES AS A VIGOROUS UPPER TROF DROPS OUT OF THE CANADIAN PRAIRIES THEN ACROSS N MN ON THURSDAY WITH A REINFORCING UPPER TROF AND ANOTHER COLD FRONT FOR THE WEEKEND. THIS WILL BRING A PERIOD OF SEVERAL DAYS OF TEMPERATURES BELOW NORMAL. && .AVIATION.../18Z TAF ISSUANCE/ SURFACE BOUNDARY EXTENDING THROUGH CENTRAL MN...WITH SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING AHEAD OF THIS LINE. GENERALLY VFR CEILINGS IN THIS AREA BUT SOME BRIEF MVFR CIGS AND 4-5SM IN THE SHOWERS. ISOLATED THUNDER AND SHOWERS TO AFFECT MAINLY KRNH...KMSP AND KEAU UNTIL AROUND 00Z...BUT ENDING VCNTY KMSP AT 21Z. OTHERWISE EXPECT VFR CONDITIONS WITH MAINLY A FEW MID AND HIGH LEVEL CLOUDS BEHIND THE WAVE. GUSTY WSW WINDS OVER WEST CENTRAL AND SOUTHWEST MN DECREASING BY EVENING. SOME CHANCE OF MVFR VSBYS IN BR IN WEAKER PRESSURE GRADIENT OVER SOUTH CENTRAL MN OR WEST CENTRAL WI. THIS WOULD DEPEND ON EXTENT OF HIGH LEVEL CLOUDS LATE TONIGHT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/JPR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 126 PM CDT TUE MAY 5 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 126 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...OVER PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER LOW PRESSURE TROUGH WILL PASS JUST TO THE SOUTH OF THE AREA ON WEDNESDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE WITH THIS FEATURE...OVER PARTS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 150 PM CDT TUE MAY 5 2009 MNZ053-063-WIZ014-023-051945- CHISAGO-POLK-ST. CROIX-WASHINGTON- 150 PM CDT TUE MAY 5 2009 AT 148 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES EAST OF OTISVILLE. THIS STORM WAS MOVING NORTHEAST AT 30 MPH. ANOTHER STRONG STORM WAS LOCATED SOUTHWEST OF NEW RICHMOND...AND ALSO MOVING NORTHEAST. HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... EAST FARMINGTON. OSCEOLA. STAR PRAIRIE. DRESSER. WANDEROOS. DERONDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL MARINE ON ST CROIX 45.20N 92.77W
05/05/2009 M0.88 INCH WASHINGTON MN TRAINED SPOTTER
&&
KMESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 208 PM CDT TUE MAY 5 2009 MNZ062-063-WIZ023-052015- RAMSEY-WASHINGTON-ST. CROIX- INCLUDING THE CITIES OF...ST. PAUL...STILLWATER...HUDSON... NEW RICHMOND 208 PM CDT TUE MAY 5 2009 THUNDERSTORMS WERE INCREASING IN INTENSITY OVER THE EASTERN SUBURBS OF THE TWIN CITIES AND WEST CENTRAL WISCONSIN. EXPECT HAIL UP TO NICKEL SIZE AS THESE STORMS MOVE NORTHEAST AT AROUND 30 MPH. SOME CITIES THAT MAY BE AFFECTED...INCLUDE...WHITE BEAR LAKE...STILLWATER...SOMERSET..AND MARINE ON ST CROIX.
The Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
7 hail. Local standard time, as filed.
Several trained spotters reported large hail falling near Clayton for several minutes. The largest hail stone was one inch in diameter with numerous reports of penny to nickel size hail. Some of the hail covered the ground.
A local sheriff official reported pea to nickel size hail covering the ground on County Road F.
Quarter size hail was reported by the public near Lewis.
The local Emergency Manager for Polk County reported that several rounds of pea to dime size hail fell from Cushing to Luck between 345 and 4 pm. There were heavy accumulations of the hail in some areas, with State Highway 35, in the Luck area, covered by pea to dime size hail during the height of the storm.
Nickel size hail covered the ground two miles north of Bruce.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157413, 157416, 157417, 157418, 162037, 162048, 162033.